Emergency room doctors are learning the signs of designer drug use in teens and young adults as the substances continue to grow in popularity, The Miami Herald reports.
Signs that someone has been using "bath salts," or synthetic marijuana, known as "K2" or "Spice," include a glassy look, or psychotic behavior, such as acting as if they are seeing things or hearing voices, according to Dr. Peter Antevy, an emergency room doctor at Joe DiMaggio Children's Hospital in Hollywood, Florida.
"These don't show up on any drug tests, unfortunately," Antevy told the newspaper. "And kids don't like to admit they've taken them, especially if they're in front of their parents. The only way I know is by asking, simply, 'Are you on K2? Are you taking Spice?' They'll look at me and say, 'Yes.'?"
The American Association of Poison Control Centers reported 3,821 calls regarding synthetic marijuana and 2,078 calls regarding bath salts as of July 31of this year.
The article notes the long-term effects of these drugs have not been fully studied. This research is especially difficult to conduct, because drug makers are continually changing the chemical makeup of the substances to evade laws banning them.
"They're able to change one molecule on this drug and then you can call it something different, so the regulators can't disallow them," Antevy said. "They're skirting the law."
In July, President Obama signed legislation that bans synthetic drugs. Synthetic drugs are readily available online.
The law outlaws sales of synthetic drugs by both retail stores and online retailers. In December, the National Institute on Drug Abuse released new information indicating that one in nine high school seniors had used Spice or K2 over the past year, making synthetic marijuana the second most frequently used illicit drug, after marijuana, among high school seniors.
Check out NCADD's section about Alcohol, Drugs and Youth. Just click here.